Virginia, 2015

Damaging Wind in Virginia, July 19, 2015

July 19, 2015 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 2:36 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 2:36 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT SUN JUL 19 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE LINGERS OVER THE AREA THROUGH MONDAY AS
HIGH PRESSURE REMAINS NEARLY STATIONARY ACROSS THE SOUTHEASTERN
STATES. A COLD FRONT CROSSES THE AREA LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SFC TROUGH LINGERS OVR THE FA ATTM...AND WILL DO SO OVRNGT.
ISOLD CONVECTION SO FAR THIS AFTN HAS BEEN CONFINED TO AREAS SW OF
RIC (IN SCNTRL VA). HI RES REFL FCST RMNS LIMITED IN CONVECTION
ACRS THE FA TNGT. WILL BASE POP FCST ON CURRENT TRENDS...AND HAVE
15-30% SW AREAS OF FA...AOB 15% ELSW. OTHER PART OF THE FCST IS
THE HUMIDITY...AS DEWPTS RMN IN THE M/U70S ACRS THE FA (THE
HIGHEST PD SO FAR THIS SUMMER). TEMPS HAVE STRUGGLED/REMAINED A
FEW DEGS F BLO MDL GUID SO FAR THIS AFTN (LIKELY BECAUSE OF RECENT
RAINFALL...AND MDLS HAVE OVERDONE LO LVL TEMPS - H85 TEMPS RMNG
BLO 20-21C)...AND OFFICIAL HEAT INDICES REACHING 105F HAVE BEEN
ISOLD. HWVR...A LT MAX IN TEMPS XPCD SO WILL STILL KEEP HEAT
ADVISORY GOING LT THIS AFTN/EARLY EVE (WILL NOT EXTEND THROUGH THE
NGT/MON AND LET EVE SHIFT RE-ISSUE FOR MON TO AVOID DOUBLE HEAT
HEADLINES). ISOLD/SCT STMS XPCD TO DISSIPATE W/ LOSS OF HEATING
THIS EVE. LO TEMPS FM 75-80F.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
RGN RMNS UNDER NW FLO ALOFT AS HI PRES ALOFT RMNS ANCHORED INVOF
LWR MS VLY/SRN PLAINS. SEVERAL TSTMS COMPLEXES EVIDENT IN WNW FLO
ALOFT ACRS THE OH/MID MS VLY THIS AFTN. THE REMNANTS OF THOSE
SYSTEMS...AND PSBL CONVECTIVE DEVELOPMENT HERE MON (AFTN) WOULD
PTNTLLY PREVENT ANOTHER HOT DAY (W/ HEAT INDICES ABV 100F).
HWVR...MDLS (FINALLY) BRING HIGHER TEMPS (TO 22C) AT H85 INTO THE
FA ON MON...AND ANOTHER DAY IN WHICH DEWPTS ARE NOT LIKELY TO MIX
OUT IS XPCD. SO...WILL ONCE AGN FCST HEAT INDICES TO ABT 105-107F
AWAY FM THE IMMEDIATE CST (W/ HI TEMPS IN THE L/M90S). GIVEN WK
SFC PRES GRADIENT...AND LGT WNDS...CONCERNED ABT ANOTHER DAY W/ A
SEABREEZE WHICH WOULD PREVENT TEMPS NR THE CST FM REACHING THE
L/M90S (AND THUS KEEPING HEAT INDICES BLO ADVISORY CRITERIA OF
105F). WILL HAVE POPS 15-20%...EXCEPT 25-30% IN SE VA/NE NC MON
AFTN/EVE.

MODELS SHOWING WEAKENING S/W ALOFT CROSSING THE MTNS/APPROACHING
THE FA MON NGT. WILL KEEP 20-30% ACRS FA...OTRW PARTLY CLOUDY W/
LO TEMPS AGN 75-80F.

HIGH PRES ALOFT SHIFTS SLGTLY W ACRS THE SRN PLAINS TUE ALLOWING A
NW FLOW ALOFT TO INTENSIFY. THE CDFNT PROGGED TO SAG SE THROUGH
THE FA TUE AFTN/EVE...THEN STALL NR THE NC/SC CST ON WED. SFC HI
PRES WILL BE BUILDING TO THE RGN FM THE NW POST CDFNT (ON WED)
PROVIDING DRYING AND SLGT COOLING. WILL HAVE 20-30% W...30-40%
CNTRL/E BY TUE AFTN INTO THE EVE...THEN GRADUALLY LWR FM NW TO SE
TUE NGT INTO EARLY WED. ANY HEAT ISSUES (ON TUE) LIKELY LMTD TO
EXTREME SRN/SE AREAS IN VA TO NE NC. HI TEMPS TUE L-M90S. LO TEMPS
TUE NGT FM THE U60S N AND NW AREAS IN FA TO THE M70S FAR SE
VA/CSTL NE NC. HI TEMPS WED IN THE M/U80S...THOUGH 80-85F AT THE
IMMEDIATE CST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE CAROLINAS
THROUGH FRIDAY AS SFC HIGH PRESSURE SLOWLY BUILDS BACK OVER THE
REGION FROM THE NORTHWEST. A SERIES OF WEAK WEATHER DISTURBANCES
WILL ALSO CROSS THE REGION AND MAY TRIGGER AFTN/EVENING SHOWERS
AND STORMS ACROSS THE SRN HALF OF THE AREA ON THURSDAY. ALTHOUGH
LONG RANGE MODELS HAVE BACKED OFF ON THE OVERALL STRENGTH OF A
SHORTWAVE DIGGING ACROSS THE TN VALLEY INTO THE CAROLINA COASTAL
PLAIN...THE REGION WILL BE UNDER THE INFLUENCE OF NW FLOW ALOFT AS
A RESULT OF LONGWAVE TROUGHING FROM SE CANADA DOWN THE ERN CONUS
WHICH WILL PERSIST INTO THE UPCOMING WEEKEND.

HIGH TEMPERATURES THURSDAY THROUGH SATURDAY WILL BE CLOSE TO
SEASONAL NORMALS WITH READINGS IN THE UPPER 80S TO LOWER 90S
(MID 80S AT THE BEACHES). LOW TEMPERATURES WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT WILL GENERALLY BE 69-74 DEGREES...A TAD WARMER AT
THE IMMEDIATE COAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THE MAJORITY OF THE 18Z TAF
PERIOD. ISOLATED CONVECTION POPPING UP ACROSS THE VA/NC PIEDMONT.
STORMS WILL CONTINUE TO DEVELOP NEAR SEA BREEZE AND OUTFLOW
BOUNDARIES AS SURFACE TROUGH AND INSTABILITY REMAIN ACROSS THE
AREA. EXPECT HEAVY RAIN REDUCING VIS...LIGHTNING AND GUSTY WINDS
WITH THESE STORMS. CALM CONDITIONS OVERNIGHT. S/SW WINDS CONTINUE
MON AHEAD OF AN APPROACHING COLD FRONT.

OUTLOOK...HIGH PRESSURE ALOFT WILL LIMIT CONVECTION THROUGH
TUESDAY BUT A FEW STORMS MAY STILL DEVELOP LATE IN THE DAY NEAR
BOUNDARIES. CHANCES INCREASE A BIT TOWARD MID WEEK AS A FRONTAL
SYSTEM FROM THE NW STALLS OVER THE REGION.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE ATLANTIC COAST THROUGH
TUESDAY...LENDING TO S-SW WINDS AOB 15 KT. A WEAK COLD FRONT DROPS
THROUGH THE REGION TUESDAY NIGHT AND SETTLES OVER THE CAROLINAS
WEDNESDAY THROUGH FRIDAY. EXPECT A WIND SHIFT FROM SSW-W TUESDAY
TO NW-N AFTER MIDNIGHT TUESDAY NIGHT AS THE FRONT DROPS ACROSS THE
WATERS FROM NORTH TO SOUTH. MODELS ARE STARTING TO PICK UP ON A
SURGE DURING THIS WIND SHIFT AND HAVE STARTED TO TREND SPEEDS UP
BY A FEW KNOTS...REMAINING AOB 15KT FOR NOW. SFC HIGH PRESSURE
SLOWLY BUILDS BACK OVER THE WATERS FROM THE NORTHWEST WEDNESDAY
THROUGH FRIDAY WITH LIGHT ONSHORE FLOW EXPECTED DURING THIS TIME.
SEAS WILL REMAIN 2-3 FT WITH WAVES 1-2 FT...HOWEVER AN ADDITIONAL
FOOT IS POSSIBLE DURING THE NLY SURGE LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING (SEAS 2-4FT/WAVES 2-3FT). A SERIES OF WEAK
WEATHER DISTURBANCES WILL ALSO CROSS THE REGION AND MAY TRIGGER
AFTN/EVENING SHOWERS AND STORMS ON MONDAY AND TUESDAY... THEN
INCOMING HIGH PRESSURE WILL SHUNT PRECIP FARTHER SWD ON
WEDNESDAY/THURSDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ021-022.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>014-030.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-060>062-
     064>069-075>090-092-093-096-097-509>524.
MARINE...NONE.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB/MPR
SHORT TERM...ALB/MPR
LONG TERM...BMD
AVIATION...JDM/DAP
MARINE...BMD
Hazardous weather outlook, Jul 19, 9:09 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 AM EDT SUN JUL 19 2015

MDZ021-022-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-096-
097-509>524-201415-
DORCHESTER-WICOMICO-NORTHAMPTON NC-HERTFORD-GATES-BERTIE-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
1009 AM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES BETWEEN 104 TO 109 DEGREES ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ023>025-NCZ015>017-031-032-102-VAZ095-098>100-525-201415-
SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
HAMPTON/POQUOSON-
1009 AM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES BETWEEN 100 TO 104 DEGREES THIS AFTERNOON EXCEPT
AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES AROUND 105 ARE EXPECTED MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 2:55 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT SUN JUL 19 2015

VAZ065-066-192030-
MECKLENBURG-LUNENBURG-
355 PM EDT SUN JUL 19 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LUNENBURG AND
MECKLENBURG COUNTIES...

AT 355 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LUNENBURG TO 7 MILES EAST OF CHASE CITY TO NEAR
CLARKSVILLE...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

UP TO 1 INCH RAINFALL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LUNENBURG AROUND 410 PM EDT.
  VICTORIA AROUND 420 PM EDT.
  SOUTH HILL...KENBRIDGE...BRODNAX AND LA CROSSE AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BASKERVILLE...
NELSON...PALMER SPRINGS...BACONS FORK...WIGHTMAN...BUFFALO
JUNCTION...FORKSVILLE...ARVINS STORE...LOVES MILL AND KEATS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3666 7861 3664 7858 3664 7856 3667 7861
      3681 7849 3709 7840 3710 7837 3701 7806
      3669 7803 3664 7804 3654 7817 3654 7866
      3656 7869
TIME...MOT...LOC 1955Z 296DEG 15KT 3702 7833 3677 7833 3659 7856

BROWN
Special weather statement, Jul 19, 3:28 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT SUN JUL 19 2015

VAZ065-079-192115-
BRUNSWICK-MECKLENBURG-
428 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BRUNSWICK AND
EASTERN MECKLENBURG COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF SOUTH
HILL...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SOUTH HILL...BRODNAX AND LA CROSSE AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE FORKSVILLE...NORTH
VIEW...BASKERVILLE...BEECHWOOD...BRACEY...WIGHTMAN AND LAKE GASTON.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3685 7833 3684 7830 3682 7828 3682 7826
      3681 7824 3680 7817 3674 7794 3654 7809
      3654 7820 3675 7840
TIME...MOT...LOC 2027Z 308DEG 8KT 3677 7827

BROWN
Special weather statement, Jul 19, 3:50 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN JUL 19 2015

VAZ067-079-080-192130-
BRUNSWICK-NOTTOWAY-DINWIDDIE-
450 PM EDT SUN JUL 19 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
DINWIDDIE...SOUTHEASTERN NOTTOWAY AND NORTHEASTERN BRUNSWICK
COUNTIES...

AT 448 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WILSONS...OR
8 MILES EAST OF BLACKSTONE...MOVING SOUTH AT 10 MPH.

THESE STORMS WILL BE NEAR...

MCKENNEY AROUND 530 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DARVILLS...
WELLVILLE...BLACKSTONE AIRPORT...WARFIELD...HEBRON...ORDSBURG...
CHERRY HILL...COCHRAN...RAWLINGS AND DOMINY CORNER.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3713 7798 3718 7776 3691 7760 3683 7793
TIME...MOT...LOC 2048Z 343DEG 10KT 3709 7785

JFOSTER
Special weather statement, Jul 19, 3:59 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT SUN JUL 19 2015

VAZ067-068-192145-
NOTTOWAY-AMELIA-
459 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOTTOWAY AND
SOUTHWESTERN AMELIA COUNTIES...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS NEAR JETERSVILLE...OR NEAR
CREWE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE WITH THIS STORM.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CREWE AROUND 515 PM EDT.
  BLACKSTONE AND NOTTOWAY AROUND 545 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DENARO...CLAY STORE...
EARLS...JENNINGS ORDINARY...PATTERSONS STORE AND FERGUSONVILLE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3726 7823 3731 7819 3723 7788 3704 7806
TIME...MOT...LOC 2058Z 308DEG 8KT 3725 7815

BROWN
Special weather statement, Jul 19, 4:30 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SUN JUL 19 2015

VAZ067-079-080-192215-
BRUNSWICK-NOTTOWAY-DINWIDDIE-
530 PM EDT SUN JUL 19 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
DINWIDDIE...SOUTHEASTERN NOTTOWAY AND NORTHERN BRUNSWICK COUNTIES...

AT 530 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MCKENNEY...
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSTONE...MCKENNEY...ALBERTA...FORT PICKETT...BARROWS STORE...
BLACKSTONE AIRPORT...WARFIELD...PRICES MILL...HEBRON...ORDSBURG...
DOLPHIN...COCHRAN...DARVILLS...IRBY...CHERRY HILL...RAWLINGS...
DANIELTOWN AND FORKLAND.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 7781 3693 7752 3688 7761 3689 7764
      3687 7764 3687 7766 3680 7794 3694 7801
      3702 7801 3702 7805 3704 7806
TIME...MOT...LOC 2130Z 315DEG 12KT 3699 7782

DEROSA
Special weather statement, Jul 19, 4:45 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 PM EDT SUN JUL 19 2015

VAZ083-512-515-516-192230-
EASTERN HANOVER-EASTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-NEW
KENT-EASTERN HENRICO-
545 PM EDT SUN JUL 19 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT HENRICO...WEST CENTRAL
NEW KENT...SOUTHEASTERN HANOVER AND NORTHEASTERN CITY OF RICHMOND
COUNTIES...

AT 543 PM EDT...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN WAS OVER
EAST HIGHLAND PARK...OR OVER VIRGINIA UNION UNIVERSITY...MOVING VERY
SLOWLY SOUTHEAST AT 5 TO 10 MPH.

1 TO 2 INCHES RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  RICHMOND...MECHANICSVILLE AND EAST HIGHLAND PARK AROUND 550 PM EDT.
  HIGHLAND SPRINGS AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE RICHMOND
INTERNATIONAL...ROSLYN HILLS...FAIR OAKS...GREENDALE...VARINA...
LONGDALE...CHAMBERLAYNE...SOLOMONS STORE...MONTROSE AND DUMBARTON.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.  IF THE ROAD AHEAD OF YOU IS FLOODED...TURN
AROUND. DRIVING THROUGH FLOODED ROADS IS DANGEROUS AND POTENTIALLY
LIFE THREATENING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3769 7754 3766 7743 3764 7742 3765 7740
      3759 7717 3740 7730 3761 7762
TIME...MOT...LOC 2143Z 304DEG 7KT 3759 7742

BROWN

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henrico

When
July 19, 5:01 PM EST to 5:05 PM EST
Where
Henrico County, 0.55 mi W of Manbur
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.530, -77.340

Foliage was stripped from numerous trees along Laburnam Avenue, primarily between Creighton Road and Charles City Road. In addition, There were reports of branches and limbs down, along with reports of trees down into houses. Numerous power outages occurred also.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596917.